potassium/dialysate bath

  1. 0
    Recently, in our unit, there have been a few patients whose potassium is 5.3 and the physician continues to want them on 3K bath. The potassiums are done weekly. Although, routine orders say decrease to 2K, I am wondering if other units function as this one. It would seem that if a patient's K+ level was lower it would be easier to 'fix' then having it too high.. I know that some units allow the nurses to change to bath, write a v.o. according to routine orders but this is perplexing. Why would a physician continue with a 3K when the patient's K+ is above 5.0 and not lower to 2K.? When asked he just says statements i.e. if there is not a problem, we don't fix it.. meaning the patient has had no symptoms, etc.

    Also, nausea post dialysis and 'only' post dialysis, no other time indicates what? My training says could be dry weight needs to be adjusted, too much fluid removal..etc? What else? Thx
  2. 27,546 Visits
    Find Similar Topics
  3. 22 Comments so far...

  4. 0
    Quote from LPN2RNBSN
    Also, nausea post dialysis and 'only' post dialysis, no other time indicates what? My training says could be dry weight needs to be adjusted, too much fluid removal..etc? What else? Thx
    Lol, just had my first run in with this and it was both. Took too much off and edw needed adjusted (badly by about 3kg). After an additional hour of just keeping his b/p above 100 and several boluses. I still didnt feel comfortable sending him out when I was told to. Just preferred to wait an additional 5-10 but you know pts, they want to go when they want to go.
  5. 0
    Pretty discouraging. The nephrologist told one patient, with nausea post dialysis that it was not related to dialysis and to see her primary care physician and to possibly see a gastroenterologist. Now this IS something that is quite disturbing. This neph is suppose to be great. Also do not understand, and he does not explain, why he keeps baths at 3k when K+ is 5.3. The situation with nausea, however, is the part that is most disturbing and that the neph does not realize edw might need to be adjusted. Ofcourse, one of the RNs certainly believes it might be edw needing increase.
  6. 0
    Hi,

    the neph may be looking for a trend with the K+.... but if it has been >5 for several weeks, I don't understand why he wouldn't change the bath to 2K. Maybe someone needs to be the squeaky wheel... or write the order, if your protocols allow.

    As for the nausea, the only other condition than incorrect EDW that I can think of would be (diabetic) gastroparesis, which would probably require diagnosis by the primary MD, endocrinologist, or gastroenterologist. It doesn't take a long time to test down (or adjust upward) EDW, and if the nausea persists, then a referral to the specialist would be indicated.

    HTH, let us know what happens.

    DeLana
  7. 0
    Would the diabetic gastroparesis contribute to nausea 'after' dialysis about one hour? Although the other day there was a bit of nausea towards end.. just a little. What exactly is gastroparesis.
  8. 0
    A doc once told me his rule of thumb:The K bath and serum K should add up to 6 to 6.5.
    Serum K=5, Kbath=1. Serum K=4, Kbath=2. Its a rough estimation, but works well on the fly.
    Aloha, mo-mo
    Last edit by mo-mo on Mar 29, '07 : Reason: Punctuat!on
  9. 0
    Our doc. told me, contrary to popular belief, that a 2K bath doesn't lower the potassium any faster than a 3K. It's the final potential level that is the concern. He will not use a 1K because the final level could, depending on many factors, end up being 1 which is very dangerous. If he doesn't want the level below 4 we use 4K.
  10. 0
    My understanding the higher the K level the lower the dialysate due to amounts removed during dialysis. But did not understand you saying about the '1'. I would think the patient's K level would have to be greatly elevated to be on a 1K bath.. but then what about allowing patients to have freedome to not be so restricted in what they eat? Back to my original question of lowering to 2K with 5.3 (for two weeks in a row).. week prior think it was 4.7. If blood is more concentrated i.e. indicating maybe 'dry' too much fluid off, might raise the hgb level, but would it also possibly affect the K.. I don't think so.. but just like in non dialysis patients elevatee BUN is reflected of dehydration.
  11. 0
    There are some doctors that still prescribe a 0 K bath for some patients. I think it's dangerous and unnecessary and just plain stupid. The highest serum potassium level I've seen was 8.6. Dialyzed her with 2K and brought the post down to 4.2. (Urr would have looked great) Of course the condition of the access along with the blood and dialysis flow rates has lots to do with it. I'm in the hospital doing acutes. so obviously there is much closer monitoring.

    Dehydration does not effect the serum potassium level. And, by the way, there should be a fairly good BUN, like above 30 or more. Low Bun indicates lack of nourishment, especially protein. Low Albumin hinders the fluid from shifting into the blood where it can be removed. Morbidity rate is higher in patients that don't have much intake of protein or fluid.
    Last edit by diabo on Apr 1, '07
  12. 0
    We always had standing orders in our policy book regarding both bicarb and K+ baths. After reviewing weekly labs we would make the appropriate bath changes. Always worked well for us.


Top